Cases reported "Airway Obstruction"

Filter by keywords:



Filtering documents. Please wait...

11/85. Serious complication of tongue piercing.

    The case of an 18-year-old patient who developed critical upper airway compromise after central tongue piercing is presented. Otolaryngologists must be aware of the many potential complications of tongue piercing and their management.
- - - - - - - - - -
ranking = 1
keywords = tongue
(Clic here for more details about this article)

12/85. A clinical report about an unusual occurrence of post-anesthetic tongue swelling.

    dentures are routinely removed from the oral cavity before general anesthetic procedures. They are only reinserted much later when the patient returns to the room. This clinical report describes an edentulous patient who developed acute tongue swelling from venous congestion as a result of tongue recovery from general anesthesia. Her complete dentures were used to separate the residual ridges during the recovery period and relieved the congestion. Denture insertion increased the height and volume of the oral cavity, which reduced pressure on the tongue, preventing a cycle of tongue compression, congestion, and swelling. This unusual complication suggests that it may be prudent for the edentulous patient to be accompanied by their dentures in the perioperative period.
- - - - - - - - - -
ranking = 1.3333333333333
keywords = tongue
(Clic here for more details about this article)

13/85. Emergency airway management in a case of lingual haematoma.

    A previously unreported cause of acute tongue swelling is presented and the airway issues discussed. Cases with different aetiology have been sporadically published however the consequent, and sometimes fatal, airway obstructions have been dealt with somewhat variably. The aetiogy of acute tongue swelling and modern emergency airway algorithms are discussed with reference to the literature.
- - - - - - - - - -
ranking = 0.33333333333333
keywords = tongue
(Clic here for more details about this article)

14/85. Spontaneous sublingual hematoma as a complication of severe hypertension: first report of a case.

    We describe what we believe is the first reported case of a sublingual hematoma secondary to severe hypertension. The patient, a 77-year-old woman, experienced a spontaneous hematoma of the floor of the mouth, tongue, and sublingual space that eventually caused an airway obstruction. We performed an emergency tracheostomy under local anesthesia and then evacuated the hematoma through an incision along the floor of the mouth. The patient recovered uneventfully.
- - - - - - - - - -
ranking = 0.16666666666667
keywords = tongue
(Clic here for more details about this article)

15/85. angioedema of the tongue due to acquired C1 esterase inhibitor deficiency.

    We describe the management of an 83-year-old woman who presented with upper airway obstruction due to angioedema of the tongue. Following definitive airway management, investigation showed a diagnosis of acquired C1 esterase inhibitor deficiency (acquired angioedema) that was considered to be subsequent to haematological malignancy. Resolution of the macroglossia followed treatment with C1 esterase inhibitor concentrate, but the patient failed to wean from ventilatory support and died in the intensive care Unit. This case report highlights the potential for acquired angioedema to cause upper airway obstruction. The various treatment modalities for acquired C1 esterase inhibitor deficiency are summarized.
- - - - - - - - - -
ranking = 0.83333333333333
keywords = tongue
(Clic here for more details about this article)

16/85. Acute edema of the tongue: a life-threatening condition.

    Acute macroglossia is rare, but may cause upper airway obstruction requiring emergency intervention. The cause of the problem is often obscure. Edema of the tongue may be due to angioedema or to allergy. We present several cases of acute edema of the tongue, in 3 cases causing life-threatening airway obstruction. Among these, we present the first case of acute enlargement of the tongue due to the ingestion of artichoke.
- - - - - - - - - -
ranking = 1.1666666666667
keywords = tongue
(Clic here for more details about this article)

17/85. laryngeal edema and death from asphyxiation after tooth extraction in four patients with hereditary angioedema.

    BACKGROUND: Recurrent angioedema is the hallmark of various inherited or acquired angioedema diseases. Hereditary angioedema, or HAE, due to C1 inhibitor, or C1NH, deficiency has considerable implications for dental health care providers because dental surgery may trigger distressing and even life-threatening episodes. CASE DESCRIPTION: The authors reviewed the literature, focusing on the pathogenesis, clinical signs and treatment of HAE. They also provided case reports of four patients who died from laryngeal edema induced by tooth extraction. In patients with HAE, dental surgery--including tooth extraction--may be followed by self-limiting edema episodes, including lip swelling, facial swelling, tongue edema and laryngeal edema with upper airway obstruction. Preoperative prophylaxis has been performed with attenuated androgens, fresh frozen plasma, C1NH concentrate and antifibrinolytics. The four patients described underwent tooth extraction, which, after a symptom-free latency of four to 30 hours, provoked laryngeal edema. Three of the patients died of asphyxiation the night after surgery, and the fourth died on the second night. In three of the patients, laryngeal edema had not occurred previously. CLINICAL IMPLICATIONS: Before undergoing dental surgery, patients with a history of recurrent angioedema should be evaluated for C1NH deficiency. If it is present, they are at risk of developing life-threatening laryngeal edema.
- - - - - - - - - -
ranking = 0.16666666666667
keywords = tongue
(Clic here for more details about this article)

18/85. Fatal angioedema associated with lisinopril.

    OBJECTIVE: To report a case of fatal angioedema associated with the use of lisinopril, a long-acting angiotensin-converting enzyme (ACE) inhibitor. DATA SOURCES: case reports, review articles, short reports, and pertinent information from the patient's medical record. DATA EXTRACTION: Data was collected from contemporary medical journals and reviewed by both authors. DATA SYNTHESIS: angioedema associated with ACE inhibitors (captopril and enalapril) is well documented in the literature. With increased prescribing of newer, longer-acting agents, this potentially lethal adverse reaction is of even greater concern. Because angioedema associated with ACE inhibitors is a class-related event, the number of reported cases would be expected to increase with increasing numbers of prescriptions written for these drugs. This report, describing a patient who developed angioedema following therapy with lisinopril, illustrates the severity of this adverse reaction. PATIENT: A 66-year-old man presented to the emergency room complaining of increased swelling of the back of his throat and difficulty breathing. Despite treatment with epinephrine, antihistamines, and corticosteroids, the patient's condition progressed from that of severe laryngeal edema to total laryngospasm and complete airway obstruction. Emergency measures to intubate the patient were complicated by severe swelling of his neck and oropharynx, forcing the physician to perform a grossly traumatic tracheotomy. The difficulty encountered during intubation deprived the patient of oxygen for a significant amount of time, precipitating cardiopulmonary arrest. The anoxic episode resulted in hypoxic, ischemic encephalopathy and, ultimately, death. CONCLUSIONS: angioedema is a serious, potentially life-threatening adverse effect associated with the use of ACE inhibitors. Clinicians need to be aware of this effect when prescribing ACE inhibitors to treat hypertension and congestive heart failure, and when assessing patients presenting to the emergency room with complaints of tongue or pharyngeal swelling. patients should be instructed to report immediately to an emergency room for medical attention if they experience any unexplained shortness of breath or swelling of the throat or tongue.
- - - - - - - - - -
ranking = 0.33333333333333
keywords = tongue
(Clic here for more details about this article)

19/85. Transoral surgical management of lesions of the base of the tongue.

    Lesions of the base of the tongue are rare in the pediatric population. However, when present these lesions may lead to airway obstruction and feeding difficulties. Two patients with lesions of the base of the tongue are described to demonstrate the diagnosis and management of this difficult clinical problem. The use of a transoral median glossotomy for total excision of these lesions is advised in this article. This approach affords excellent surgical exposure, early return to a normal diet, and lack of facial scars.
- - - - - - - - - -
ranking = 1
keywords = tongue
(Clic here for more details about this article)

20/85. Massive tongue swelling following the use of synthetic saliva.

    A 5-year-old boy with cerebral palsy and severe learning difficulties developed massive tongue swelling of sudden onset following the use of synthetic saliva. Acute airway obstruction and severe stridor ensued which required tracheal intubation and transfer to paediatric intensive care. The child was treated with intravenous steroids, antihistamines and epinephrine. With cessation of synthetic saliva, the swelling gradually resolved and the child was extubated on day 5.
- - - - - - - - - -
ranking = 0.83333333333333
keywords = tongue
(Clic here for more details about this article)
<- Previous || Next ->


Leave a message about 'Airway Obstruction'


We do not evaluate or guarantee the accuracy of any content in this site. Click here for the full disclaimer.